I went to the doctor on Saturday evening and was diagnosed with Bronchitis and prescribed Levofloxacin (750 mg) and Montelukast Sod (10mg). I am going to a tropical vacation within the next two days and I read that both of these medications have negative reactions to sun exposure. I will wear sunscreen but I will be in the pool and beach in a swimsuit.
Should I stop taking the medication the day of or the day before my vacation so that it is out of my system?
Taking levofloxacin (Levaquin) may cause photosensitivity reactions if exposed to direct sunlight. For, montelukast (Singulair), the package insert does not report any risk of sun exposure, but does report the small risk for rash. The Levaquin package insert lists the following information in the Patient Counseling Information:
“Avoid sunlamps, tanning beds, and try to limit your time in the sun. Levaquin can make your skin sensitive to the sun (photosensitivity) and the light from sunlamps and tanning beds. You could get severe sunburn, blisters or swelling of your skin. If you get any symptoms while you take Levaquin, call your healthcare provider right away. You should use a sunscreen and wear a hat and clothes that cover your skin if you have to be in sunlight.”
As you can see, taking levofloxacin can increase your risk of having a negative reaction to the sun. However, the manufacturer does state that precautions can be taken if sun exposure is necessary. Although the incidence of photosensitivity with levofloxacin is unknown, one small study showed low risk of photosensitivity and no abnormal adverse reactions to UV light.
Risk Of Not Finishing Antibiotic
It is important to take the full course of antibiotics due to the potential for developing bacterial resistance. Even if you start feeling better, if you stop taking the antibiotics, some of the bacteria may remain. The remaining bacteria can breed into a “superbug” or a type of resistant bacteria that may become difficult to treat. Although there is conflicting evidence in terms of duration of therapy for antibiotics, it is important to take the medication as prescribed.
To summarize, while levofloxacin may increase your risk of photosensitivity in the sun, it is important to take the full course of your antibiotics. If you know you will have exposure to the sun, use an abundance of caution by using sunscreen appropriately and covering your skin as best as possible. If you have any abnormal skin reactions, report them to your health care provider as soon as possible.